Family and Caregiver Schizophrenia Discussion Forum

Concerned about side effects from depot


#1

Son 25 been on paliperidone depot 150mg now for 9 months .
Its sure helped a lot of the issues but its quite erratic, well Im thinking its the medication thats erratic.

He is currently walking around his room as he does a lot (room as in 10ft by 8ft) and a bed and closet in there, so floor space is minimal so I still hear him walking, then the odd time theres a thump, means he is kicking out at something with a foot.
This is getting worse . He actually has just got out bed and he is doing it right away atm.

We spoke to his nurse y,day who is going to arrange a review with the psychiatrist. He also seems a bit slower, reactions are slower, I often have to repeat things.
Im scared the depot is doing more damage than good right now.
The pacing issue has always been there since the depot but right now its worse.

Also the room will be dark, he will walk around in his hoody, if he gets the chance to close all the other doors upstairs he will and I,ll have to put the light on when i go up there.

Has anyone anything similar, I have no idea what is causing this right now.
maybe meds are too high . Thanks for reading.


#2

This sounds familiar but don’t know if it is related to depot. I think the hoody represents them moving inside themselves and into their own reality. It also might be comforting to them. They can’t wear them in the hospital here.

Our son walks the entire house and we hunker downstairs in a basement room watching television. We try to get house shoes on him so it is quieter.

Good luck with the depot. Our son is on Abilify now for the third month and I’m hopeful. Blessings


#3

My son has wanted to wear a hoody most of the time for years - at least in public.
He’s very socially anxious, so it helps him feel hidden.

The sicker he is, the more he paces. I’ve read it called psychomotor agitation and I’ve recently seen where it’s called akathisia when it’s a side effect of the medication. For me, it’s impossible to tell which one it is.

I also don’t know if the constant ups & downs from this depot are making each down worse & each up not quite as up - or if my son’s disorder is still progressing.

So, no answers, but I’m seeing the same kinds of things. He’s 5 months into the shot - now in the hospital & they’ve put him on Risperdal too. No idea if that’s to prep him for switching to the Risperdal shot. And, Risperdal is an older form of Invega because Paliperidone is the active metabolite of Risperdole, so I’m double confused & just waiting to see what they settle on before I hit them with my list of questions.


#4

Hopefully your son will stay stable . Thank you.


#5

I’m sorry, I hope things calm down. When my son was in hospital he was on risperidone liquid 6mg they only switched to depot when he was discharged as they were concerned he wouldn’t take it.


#6

Pacing could be from restlessness that might be helped by Cogentin or other med for side effects of medication.


#7

Today, or maybe yesterday, they added a mood stabilizer to my son’s new drugs in the hospital.

He’s not pacing anymore. He’s still delusional as ever, but not quite as urgent about it - but no more pacing.

I’ll wait to see if it’s just kind of sedating him as a side effect. If it is, that’ll wear off quickly for him - if he takes anything long enough for that to happen.


#8

That sounds good about the pacing, I think though that you are rightly hesitant . Thinking of you.


#9

My son came home with Depakote once and Lithium another time. These were to be taken with the AP but he wouldn’t continue on the medicine long enough to find out.


#10

I know it’s not Depakote or Lithium because I would have recognized those names.

He seemed better today, but it’s hard to say whether or not it will last. He’s also at Day 11 of his Invega shot, so that should be active in his system too. He’s definitely slowed down, but he’s also having much more normal conversations and he’s not doing all the pacing - a little rocking, but no pacing.

I didn’t talk to him about taking his meds when he comes home until the doctor told him he might be released this Monday. Yesterday, he got really aggravated with me when I brought it up. Today, he seemed like he was thinking it over, even though he still says he’s only in the hospital because he wanted to stop smoking. However, he also says he wants a cigarette & he doesn’t want to go back again.

It’ll be an uphill battle, but I’m going to do my best to get him to take whatever he comes home with.


#11

Oh bless you, I have so many similarities with you. Sometimes we feel strong anther times, well.
We can’t talk meds either as we get the same couple of statements "I don’t need them ,I want off them as it’s all fake anyway, who goes to these length because I’m a catholic ". OR " I’m not even getting any meds they aren’t giving me anything "

Let us know how it’s going .


#12

My son was on 400mg Abilify injection.
He didnt seem to suffer with pacing but complained it made his pillow soaking at night & lose some of his hair (which are documented side effects).
I think akathisia is one of many common side effect of AP meds & this is worse in injectable form. They are so horrible to take & sometimes I think they are given too freely.
My son was also on venlafaxine, depakote, propranolol & buspirone.
He complained of not being able to think straight, sedation & vomited for about a week after initiation & depression a month into having first injection of Abilify. Im so sorry I let the doc give him this medication.
He suffered from social & generalised anxiety & I dont think these meds help much at all. He also wore a hoody & beanie hat most of the time.
Hugs to all of you especially your children xxx


#13

Mine too. He says nothing ever helps with it, and he’s right that nothing every takes it away completely, but sometimes, it’s less severe. I don’t know if that has anything to do with the meds, or if it’s more cyclical.


#14

That sounds familiar saying one thing one minute and exactly opposite the next. I always think we’ll at least they are contemplating, yes? I hope you have gotten some rest while he is on there.

As for the meds, I’d let the team call and remind and not say anything more about it. Just go and get the shot a little before it is due. Good luck to you and us this week.


#15

Nope - no rest for me.

It was 11:00 PM before they took him to a room last Sunday, the house was a disaster area because I wasn’t even able to pick up because I was watching him all weekend, I’m in the middle of a huge project at work that has to do with legal compliance and it’s taking more than 40 hours a week (saving grace is that I work a lot from home).

So, I’ve spent all day working this week, then spend 2 hours visiting at the hospital each night, and living off junk food because it’s all I want when I’m stressed. This weekend, I’ve put the house back to order.

He’s probably coming home tomorrow & I still need to do a few more things, go for a visit & hit the grocery store.

I never sleep much anyway, so I might as well be doing stuff. And, it seems like even if I’m exhausted, I don’t sleep any more than if I feel rested.

I don’t even know if they’re going to continue the shot - or if they’re going to move him to the Risperdal shot.